Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 71, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 18, 2000, 3:45 PM EDT for Bradford County, Susquehanna County, Pennsylvania. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 18, 2000, 3:45 PM EDT (19:45 UTC)
- Expired
- May 18, 2000, 4:30 PM EDT
- In force
- 45 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Bradford County, PA, Susquehanna County, PA
The radar
The Binghamton radar (KBGM), 35 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 3:45 PM EDT | Thunderstorm Wind 60 E | Countywide, PA | Trees and wires down along with minor structural damage from thunderstorm winds. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 3:15 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.8 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 239 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1133 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 273 m²/s²
- 0-3 km storm-relative helicity
- 349 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
434
WUUS51 KBGM 181945
SVRBGM
NYC007-017-025-077-PAC015-115-127-182030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
345 PM EDT THU MAY 18 2000
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN WAYNE COUNTY IN NORTHEAST PENNSYLVANIA.
SUSQUEHANNA COUNTY IN NORTHEAST PENNSYLVANIA.
CHENANGO COUNTY IN CENTRAL NEW YORK.
SOUTHERN OTSEGO COUNTY IN CENTRAL NEW YORK.
DELAWARE COUNTY IN CENTRAL NEW YORK.
NORTHEASTERN BRADFORD COUNTY IN NORTHEAST PENNSYLVANIA.
BROOME COUNTY IN CENTRAL NEW YORK.
* UNTIL 430 PM EDT.
* AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS WITH DAMAGING WINDS ALONG A LINE
EXTENDING FROM 6 MILES WEST OF NORWICH TO 2 MILES SOUTHWEST OF
CHENANGO BRIDGE TO 8 MILES NORTH OF WYSOX...MOVING EAST AT 65 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
BELDEN...CONKLIN AROUND 350 PM EDT.
AFTON...BAINBRIDGE AROUND 355 PM EDT.
MASONVILLE...SANFORD AROUND 400 PM EDT.
CANNONSVILLE...DEPOSIT AROUND 405 PM EDT.
BEERSTON...EMMONS AROUND 410 PM EDT.
COLCHESTER...EAST MEREDITH AROUND 415 PM EDT.
THIS IS A DANGEROUS LINE OF STORMS. THERE HAVE BEEN NUMEROUS
REPORTS OF WIND DAMAGE DUE TO TREES AND POWER LINES THAT HAVE BLOWN
DOWN ACROSS THE CENTRAL AND SOUTHER TIER OF NEW YORK. STAY INDOORS
AWAY FROM WINDOWS. TAKE SHELTER IMMEDIATELY
HOLMES
LAT...LON 4266 7570 4217 7601 4185 7654 4162 7545
4195 7492 4260 7462What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:45 PM EDT, 1 hour earlier.
Area forecast discussion, May 18, 2:45 PM EDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 245 PM EDT THU MAY 18 2000 COLD FRONT CROSSING AREA ATTM AS LOW PRES MOVES NE ACROSS NORTHERN NY. AREA OF RAIN/TSRA NOW MOVING ACROSS WRN PART OF FA WILL CONTINUE QUICKLY EWD. LINE OF TSRA HAS BEEN WEAKING A LITTLE AS IT MOVES EWD BUT WILL CONT TO POSE SVR THREAT. HAVE RECEIVED REPORTS OF SOME TREES DOWN. LINE WILL ALSO BE PRODUCING HEAVY RAIN AS IT CONTINUES TO MOVE EWD ACROSS OUR FA. SOME LIGHT/MOD SHRA ALSO BREAKING OUT AHD OF THIS LINE. NORTHERN PART OF FA PROGGED BY MODELS FOR HEAVIEST QPF THRU THIS EVENING. BREAKS IN CLDS ACROSS SRN TIER AND NE PA EARLIER ALLOWED FOR SOME DESTABALIZATION OF THE AIRMASS. MSAS LI OF AROUND -4 EARLY THIS AFT. FRONT SLIDES SLOWLY SOUTH...MAKING IT ABT AS FAR S AS THE MAXON-DIXON LN BEFORE STALLING OUT. ADDTNL S/WV ENERGY RIDING EWD ACRS PA OVRNT WILL PROVIDE ADEQUATE LIFTING FOR MORE SHWRS...MOSTLY SRN SXNS OF THE FA. ALTHO MODELS AGREE ON GIVING RAIN TO THIS PART OF FA...THEY DISAGREE ON AMT AND PLACEMENT OF HEAVIEST PRECIP DUE TO SMALL DIFFS IN PLACEMENT AND STRENGTH OF SFC WAVES. ETA AND AVN CLEAR MOST OF HEAVIER RAIN OUT OF OUR PA ZONES FRIDAY EVENING WHILE THE NGM STALLS SFC LOW ACROSS W VA AND PRODUCES QPF BULLSEYE OVER PA THRU SAT MORN. WILL COMPROMISE ON POPS AND LEAN TWD A LOWER VALUE FOR LATER PERIOD FRIDAY INTO SAT. ALSO FOR FRI AND SAT...ETA/NGM STILL PUSH DRIER AIR INTO NORTHERN PORTION OF FA OVERNIGHT TONIGHT AND FRIDAY. BUT THEY NOW WANT TO BRING A RETURN OF THE MOISTURE OVERNIGHT FRIDAY INTO SAT. AVN BASICALLY HANGS ONTO THE MOISTURE THRU THE PD. .BGM...FLASH FLOOD WATCH INTO TNT FOR MUCH DOF CNY AND PA ZNS 38/39. JML
In the hours before
Special weather statement, May 18, 11:13 AM EDT, 4 hours 32 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-182100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1113 AM EDT THU MAY 18 2000 ...THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST PENNSYLVANIA AND A PORTION OF CENTRAL NEW YORK THIS AFTERNOON AND EVENING... A COLD FRONT WILL MOVE SOUTH THROUGH THE REGION THIS AFTERNOON AND EARLY TONIGHT. AS THIS FRONT ENCOUNTERS INCREASINGLY WARM... MOIST...AND UNSTABLE AIR OUT AHEAD OF IT...THUNDERSTORMS WILL DEVELOP DURING THE MIDDAY HOURS OVER NORTHERN PARTS OF THE AREA AND SPREAD SOUTH THROUGH THE REST OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA BY LATE AFTERNOON. THE MOST LIKELY AREA FOR SEVERE THUNDERSTORMS WILL BE ACROSS NORTHEAST PENNSYLVANIA...AND PORTIONS OF CENTRAL NEW YORK...MAINLY ALONG AND SOUTH OF A LINE FROM HORNELL TO ELMIRA...BINGHAMTON AND WALTON...WHERE THE ATMOSPHERE WILL BECOME MOST UNSTABLE AHEAD OF THE COLD FRONT DURING THE MID TO LATE AFTERNOON. THE PRIMARY THREATS FROM ANY SEVERE STORMS TODAY WILL BE STRONG WIND GUSTS...FREQUENT LIGHTNING AND POSSIBLY LARGE HAIL. ALL THUNDERSTORMS THAT FORM WILL ALSO CONTAIN VERY HEAVY RAIN. LOCALIZED FLOODING MAY ALSO CAUSE PROBLEMS LATER TODAY AND TONIGHT. IF YOU HAVE OUTDOOR PLANS THIS AFTERNOON OR EVENING...KEEP AN EYE TO THE SKY AND BE PREPARED TO SEEK QUICK SHELTER SHOULD STORMS APPROACH. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST UPDATES ON THIS SITUATION. INFORMATION CAN ALSO BE OBTAINED FROM THE BINGHAMTON NATIONAL WEATHER SERVICE WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM. BREWSTER
Special weather statement, May 18, 3:11 PM EDT, 34 minutes before
NYZ046-045-056-055-057-062-PAZ038-039-040-048-044-043-047-190000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 311 PM EDT THU MAY 18 2000 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 800 PM EDT FOR THE FOLLOWING COUNTIES: OTSEGO NY... CHENANGO NY... BROOME NY... TIOGA NY... DELAWARE NY... SULLIVAN NY... BRADFORD PA... SUSQUEHANNA PA... WAYNE PA... PIKE PA... LACKAWANNA PA... WYOMING PA... LUZERNE PA... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN BINGHAMTON. ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT.
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 3:07 PM EDT | Severe Thunderstorm Warning | BGM | Bradford, Susquehanna | 38 min |
| May 18, 3:45 PM EDT | Severe Thunderstorm Warning | BGM | Wayne | 45 min |
| May 18, 3:55 PM EDT | Severe Thunderstorm Warning | BGM | Bradford | 35 min |
| May 18, 4:09 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Wyoming | 36 min |
| May 18, 4:25 PM EDT | Flash Flood Warning | BGM | Bradford | 2 hr |
| May 18, 4:25 PM EDT | Severe Thunderstorm Warning | BGM | Wayne | 50 min |
| May 18, 4:25 PM EDT | Severe Thunderstorm Warning | BGM | Susquehanna | 50 min |
| May 18, 4:39 PM EDT | Severe Thunderstorm Warning | BGM | Pike, Wayne | 51 min |
| May 18, 4:39 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne, Wyoming | 51 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.